California, 2005

Flash Flooding and Winter Storm in California, February 19 to 22, 2005

February 19 to 22, 2005 · NWS LOX · 10 events in 7 counties and zones

A powerful Pacific storm tapped into a subtropical moisture source to produce heavy rain and flash flooding across Southwestern California. Overall, rainfall totals ranged from 4 to 8 inches over coastal areas to between 10 and 20 inches in the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
$8.0 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful Pacific storm tapped into a subtropical moisture source to produce heavy rain and flash flooding across Southwestern California. Overall, rainfall totals ranged from 4 to 8 inches over coastal areas to between 10 and 20 inches in the mountains. In Ventura county, State Route 150 was closed at the Dennison Grade due to flash flooding and mudslides. In Los Angeles county, numerous roadways were closed due to mudslide and flash flooding including Interstates 5 and 10, Highway 101 in Hollywood, North Topanga Canyon Road in the San Fernando Valley, Malibu Canyon Road near Malibu and East Colima Road in Walnut. In Santa Barbara county, flash flooding and mudslides closed down Highway 101 at Bates Road. With such heavy rainfall, both the Santa Clara River and the Santa Ynez River exceeded their respective flood stages. In the mountains of Ventura and Los Angeles counties, resort areas received between w and 4 feet of new snowfall. Preliminary damage estimates from this storm range between $8-10 million with agricultural interests in Ventura county accounting for most of the monetary damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 18, 8:30 PM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 18, 8:30 PM PST, 5 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PST FRI FEB 18 2005

.SHORT TERM...VERY ACTIVE AFTERNOON AND EVENING ACROSS PORTIONS OF
THE LOS ANGELES BASIN...WITH NUMEROUS HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE VALLEYS AND MOUNTAINS. A LINE OF VERY
INTENSE THUNDERSTORMS AFFECTED THE VERDUGO MOUNTAINS AND
HOLLYWOOD HILLS LATE THIS AFTERNOON AND EVENING...WHERE A FLASH FLOOD
WARNING WAS ISSUED. LOCAL RAINFALL RATES IN EXCESS OF ONE
INCH PER HOUR HAVE BEEN OBSERVED...PRODUCING NUMEROUS ROADWAY CLOSURES
IN THE SUNLAND AND TUJUNGA AREAS.

CURRENT DOPPLER RADAR STILL SHOWING CONSIDERABLE SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY THIS EVENING ACROSS LOS ANGELES...VENTURA...
AND SOUTHERN SANTA BARBARA COUNTIES. A VERY MOIST AND UNSTABLE AIR
MASS REMAINS IN PLACE...WITH CURRENT MSAS LIFTED INDICES BETWEEN
0 AND -3. EARLIER TODAY...LIFTED INDICES OF -5 WERE ANALYZED ACROSS
THE LA BASIN FUELING THE THUNDERSTORM ACTIVITY. OF PARTICULAR
CONCERN ON WATER VAPOR IMAGERY IS RATHER STRONG SHORTWAVE ENERGY
TO OUR SOUTHWEST THAT WILL CONTINUE TO FUEL SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT AND SATURDAY MORNING. INFRARED SATELLITE IMAGERY
SHOWING A LINE OF THUNDERSTORMS WITH COOLING CLOUD TOPS MOVING
INTO OUR SOUTHERN COASTAL WATERS. WITH VAD WIND PROFILE AND LAPS 850
MB ANALYSIS SHOWING A GOOD LOW LEVEL SOUTHERLY FLOW IN PLACE...LOOK
FOR THIS AREA OF CONVECTION TO ENHANCE EVEN FURTHER AS IT INTERACTS
WITH THE TERRAIN OF VENTURA...LOS ANGELES...AND SOUTHERN SANTA BARBARA
COUNTIES. ONCE AGAIN...HIGH RAINFALL RATES CAN BE EXPECTED OVERNIGHT
AND SATURDAY MORNING...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR
NEAR THUNDERSTORMS. WITH LITTLE CHANGE EXPECTD IN THE OVERALL FLOW
REGIME...LOOK FOR STORMS TO REDEVELOP AND TRAIN OVER THE SAME AREAS...
INCREASING THE THREAT OF FLOODING. FLOOD WATCHES REMAIN IN EFFECT
FOR ALL OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS SOUTHERN
SANTA BARBARA COUNTY...WHERE THE THREAT OF FLASH FLOODING WILL BE
HIGHEST. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT (LAXFFALOX)
FOR MORE DETAILED INFORMATION ON FLOODING CONCERNS. IN ADDITION...
CONDITIONS WILL REMAIN FAVORABLE FOR SMALL HAIL...GUSTY WINDS...AND
WATERSPOUTS...AND CANNOT EVEN RULE OUT THE POSSIBILITY OF SMALL
TORNADOS.

OTHER SHORT TERM CONCERN WILL BE SIGNIFICANT SNOWFALL ACROSS THE
HIGHER ELEVATIONS OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS.
WITH THE THREAT OF WIDESPREAD HEAVY PRECIPITATION OVER THE AREA
LATER TONIGHT AND SATURDAY...HAVE DECIDED TO UPGRADE THE WINTER
WEATHER ADVISORY TO A WINTER STORM WARNING. WHILE THE SNOW LEVELS
WILL BE AROUND 6000 FEET...THE MOST SIGNIFICANT SNOWFALL ACCUMULATION
IS EXEPCTED ABOVE 7000 FEET...WHERE AN ADDITIONAL 1 TO 2 FEET COULD
FALL THROUGH SATURDAY NIGHT. FOR MORE INFORMATION...PLEASE REFER TO
THE LATEST WINTER STORM WARNING PRODUCT (LAXWSWLOX).

AFTER THIS SHORTWAVE ENERGY MOVES THROUGH THE AREA...A MOIST AND
UNTABLE AIR MASS WILL CONTINUE TO BRING THE RISK OF SHOWERS LATE SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. RAINFALL INTENSITIES AND COVERAGE
ARE EXPECTED TO BE SOMEWHAT LESS DURING THIS PERIOD. HOWEVER...
ANOTHER PERIOD OF HEAVY RAIN IS EXPECTED TO AFFECT THE AREA LATE
SUNDAY NIGHT INTO MONDAY. DURING THIS TIME PERIOD...A STRONG UPPER
LEVEL LOW DEVELOPS OFF THE CALIFORNIA COAST. A VERY WELL DEFINED
UPPERL DEVEL DIFFLUENCE PATTERN ALONG WITH DEEP SOUTHERLY FLOW WILL
ENHANCE THE THREAT FOR WIDESPREAD HEAVY RAIN ACROSS THE REGION. IN
ADDITION...THIS SYSTEM WILL ALSO HAVE VERY COLD AIR ALOFT...SO THE
ATMOSPHERE WILL ALSO BE QUITE UNSTABLE...LEADING TO FAVORABLE CONDITIONS
FOR ADDITIONAL THUNDERSTORM ACTIVITY. THIS UPPER LOW IS EXPECTED TO STALL
OFF THE COAST...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS INTO
TUESDAY.

OVERALL RAINFALL TOTALS FROM YESTERDAY THROUGH TUESDAY ARE EXPECTED TO
RANGE BETWEN 2 TO 6 INCHES ACROSS COASTAL AND VALLEY AREAS...WITH 6
TO 12 INCHES IN THE FOOTHILLS AND MOUNTAINS. LOCALIZED AMOUNTS UP TO
15 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING SLOPES OF THE
LOS ANGELES AND VENTURA COUNTY MOUNTAINS. THIS WILL MOST DEFINITELY
HEIGHTEN THE CONCERN FOR ADDITIONAL ROCK AND MUDSLIDE ACTIVITY...
AS WELL AS DEBRIS FLOWS NEAR THE BURN AREAS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF
LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST
AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME
DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE
AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY
AND THURSDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

GOMBERG
Hazardous weather outlook, Feb 18, 6:00 AM PST, 19 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The radar

The Los Angeles radar (KVTX), 75 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 winter storm, 2 flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
February 19, 1:53 AM PST to 10:30 AM PST
Where
Los Angeles County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -118.367

Winter Storm, Ventura County Mountains

When
February 19, 1:00 PM PST to February 22, 6:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
February 19, 1:00 PM PST to February 22, 8:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Los Angeles

When
February 20, 10:24 PM PST to February 21, 6:00 AM PST
Where
Los Angeles County, West Central Portion
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -118.367

Flash Flood, Ventura

When
February 20, 10:45 PM PST to February 21, 6:00 AM PST
Where
Ventura County, Central Portion
Crop damage
$8.0 million
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -118.050

Flash Flood, Santa Barbara

When
February 21, 2:28 AM PST to 6:00 AM PST
Where
Santa Barbara County, South Portion
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -120.000

Flood, Ventura County Coast

When
February 21, 5:00 AM PST to February 22, 6:00 PM PST
Where
Ventura County Coast forecast zone
Reported by
OTHER FEDERAL AGENCY

Flood, Santa Barbara County Central Coast

When
February 21, 6:00 AM PST to February 22, 6:00 PM PST
Where
Santa Barbara County Central Coast forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.617, -120.683

Flash Flood, Los Angeles

When
February 21, 5:55 PM PST to 9:00 PM PST
Where
Los Angeles County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -118.367

Flash Flood, Los Angeles

When
February 22, 1:26 AM PST to 3:00 AM PST
Where
Los Angeles County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -118.367

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437242, 5437248, 5437249, 5437244, 5437243, 5437245, 5437250, 5437251, 5437246, 5437247.